Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Aberdeen, SD

June 6, 2001Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2001, 3:39 PM CDT for Spink County, South Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 3:39 PM CDT (20:39 UTC)
Expired
Jun 6, 2001, 4:45 PM CDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:50 PM CDTHail 0.88Ashton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 062039
SVRABR
SDC115-062145-
/NEW.KABR.SV.W.0045.062039-062145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 445 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATHOL...OR ABOUT 11 MILES NORTHWEST OF
  REDFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHTON AROUND 350 PM CDT
  BRENTFORD AROUND 410 PM CDT
  TURTON AROUND 430 PM CDT
  CONDE AROUND 435 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4511 9866 4493 9861 4498 9802 4520 9804

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:33 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 6, 3:33 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT WED JUN 6 2001

LOW PRESSURE NEAR VTN STILL EXPECTED TO TRACK EAST ALONG BORDER THIS
EVENING. MEANWHILE MSAS/LAPS INDICATING BEST SFC BASED INTABILITIES
ARE IN SC SD AND SW ND. PER WATCH AND DISCUSSIONS WITH SPC APPEARS
THAT BEST THREAT OF SVR SHOULD BE OVER SE SD THIS EVE.  ALTHO CANT
ENTIRELY RULE OUT ONEZEES OR TWOZEES OVER NORTHERN CWA. SFC HIGH
MOVES IN FOR THU AND THU NIGHT FOR SOME DECENT EARLY SUMMER WEATHER.
TEMPS REBOUND MORE ON FRIDAY AND SOUTH WINDS KICK IN AGAIN ACROSS
REGION BRING LLM BACK INTO THE AREA. AT THIS POINT FEEL THAT ETA
MOISTURE RETURN IS TOO STRONG AND THIS HAS AFFECTED THE STABILITY
PROGS ADVERSLY. FOR NOW WILL NOT MENTION ANY PCPN CHC FOR FRIDAY.
WILL HOWEVER BOW TO THE AVN AND THROW IN OVERNIGHT FRI NIGHT POPS
GIVEN PROGGING OF RIDGE RIDING S/W. MIXTURE OF FWC/MAV NUMBERS AND
8H TEMPS FROM ETA WORKED FINE FOR HIGHS/LOWS.

TDK

.EXTENDED FORECAST DISCUSSION...
A SURFACE LOW WILL BE SITUATED OVER MONTANA AND WYOMING ON SATURDAY
AS THE UPPER RIDGE BUILDS OVER THE ROCKIES. AS THE LOW DIVES
SLIGHTLY SOUTHEAST BY AFTERNOON...EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP IN FAIRLY UNSTABLE AIR. SUNDAY LOOKS TO BE THE WARMEST
DAY AS THE COLD FRONT PUSHES INTO THE WESTERN DAKOTAS AND WARMER AIR
GETS PULLED INTO THE CWA. THE FRONT PUSHES THROUGH THE CWA MONDAY
WITH GOOD LIFT AND MOISTURE ALONG AND JUST BEHIND THE FRONT...WHICH
SHOULD KEEP THE CHANCE OF SHOWERS GOING INTO TUESDAY. A DECENT UPPER
LEVEL TROUGH AND SHORTWAVE WILL MOVES ACROSS THE DAKOTAS ON
TUESDAY...WHICH WILL ALSO AID IN KEEPING SOME SHOWERS AROUND. HIGH
PRESSURE MOVES INTO THE REGION ON WEDNESDAY...BRINGING
DRIER...COOLER AIR INTO THE AREA. GUIDANCE TEMPS WERE ALL FAIRLY
CLOSE...SO WILL FOLLOW A GENERAL BLEND OF THE FMR AND MEX.

AP

.ABR...NONE.

In the hours before

Local storm report, Jun 6, 11:58 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1158 AM CDT WED JUN 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    LOWRY                     SD   1.00 INCH HAIL
06/06/01   WALWORTH                       REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jun 6, 12:30 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 PM CDT WED JUN 6 2001

.A WEAK COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND STORMS ARE EXPECTED AHEAD OF THIS
FRONTAL SYSTEM.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062329-
BIG
STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA...
ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1230 PM CDT WED JUN 6 2001

...THE ENTIRE AREA IS UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGH
TONIGHT...

A FEW SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE AND DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT
FROM THESE STORMS WOULD BE HAIL AND STRONG WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:29 AM CDTSevere Thunderstorm WarningABRDewey31 min
Jun 6, 10:06 AM CDTSevere Thunderstorm WarningABRDewey, Walworth24 min
Jun 6, 11:24 AM CDTSevere Thunderstorm WarningABRPotter, Walworth51 min
Jun 6, 12:06 PM CDTSevere Thunderstorm WarningABREdmunds54 min
Jun 6, 5:41 PM CDTSevere Thunderstorm WarningABRSpink49 min
Jun 6, 6:28 PM CDTSevere Thunderstorm WarningABRClark, Spink62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.